Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Regularity of the velocity field for Euler vortex patch evolution


Authors: Daniel Coutand and Steve Shkoller
Journal: Trans. Amer. Math. Soc. 370 (2018), 3689-3720
MSC (2010): Primary 35Q35, 35Q31
DOI: https://doi.org/10.1090/tran/7058
Published electronically: November 14, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the vortex patch problem for both the 2-D and
3-D incompressible Euler equations. In 2-D, we prove that for vortex patches with $ H^{k-0.5}$ Sobolev-class contour regularity, $ k \ge 4$, the velocity field on both sides of the vortex patch boundary has $ H^k$ regularity for all time. In 3-D, we establish existence of solutions to the vortex patch problem on a finite-time interval $ [0,T]$, and we simultaneously establish the $ H^{k-0.5}$ regularity of the two-dimensional vortex patch boundary, as well as the $ H^k$ regularity of the velocity fields on both sides of vortex patch boundary, for $ k \ge 3$.


References [Enhancements On Off] (What's this?)

  • [1] H. Bae and J. P Kelliher,
    The vortex patches of Serfati,
    ArXiv e-prints, September 2014.
  • [2] H. Bae and J. P. Kelliher,
    Propagation of Striated Regularity of Velocity for the Euler Equations,
    ArXiv e-prints, August 2015.
  • [3] A. L. Bertozzi and P. Constantin, Global regularity for vortex patches, Comm. Math. Phys. 152 (1993), no. 1, 19-28. MR 1207667
  • [4] Jean-Yves Chemin, Persistance de structures géométriques dans les fluides incompressibles bidimensionnels, Ann. Sci. École Norm. Sup. (4) 26 (1993), no. 4, 517-542 (French, with English and French summaries). MR 1235440
  • [5] Jean-Yves Chemin, Perfect incompressible fluids, Oxford Lecture Series in Mathematics and its Applications, vol. 14, The Clarendon Press, Oxford University Press, New York, 1998. Translated from the 1995 French original by Isabelle Gallagher and Dragos Iftimie. MR 1688875
  • [6] P. Constantin and E. S. Titi, On the evolution of nearly circular vortex patches, Comm. Math. Phys. 119 (1988), no. 2, 177-198. MR 968694
  • [7] Peter Constantin, Far-field perturbations of vortex patches, Philos. Trans. Roy. Soc. A 373 (2015), no. 2050, 20140277, 16. MR 3393317, https://doi.org/10.1098/rsta.2014.0277
  • [8] Daniel Coutand and Steve Shkoller, Well-posedness of the free-surface incompressible Euler equations with or without surface tension, J. Amer. Math. Soc. 20 (2007), no. 3, 829-930. MR 2291920, https://doi.org/10.1090/S0894-0347-07-00556-5
  • [9] Raphaël Danchin, Évolution temporelle d'une poche de tourbillon singulière, Comm. Partial Differential Equations 22 (1997), no. 5-6, 685-721 (French, with English summary). MR 1452164, https://doi.org/10.1080/03605309708821280
  • [10] Raphaël Danchin, Persistance de structures géométriques et limite non visqueuse pour les fluides incompressibles en dimension quelconque, Bull. Soc. Math. France 127 (1999), no. 2, 179-227 (French, with English and French summaries). MR 1708655
  • [11] Nicolas Depauw, Poche de tourbillon pour Euler 2D dans un ouvert à bord, J. Math. Pures Appl. (9) 78 (1999), no. 3, 313-351 (French, with English and French summaries). MR 1687165, https://doi.org/10.1016/S0021-7824(98)00003-8
  • [12] Alexandre Dutrifoy, On 3-D vortex patches in bounded domains, Comm. Partial Differential Equations 28 (2003), no. 7-8, 1237-1263. MR 1998937, https://doi.org/10.1081/PDE-120024362
  • [13] Pascal Gamblin and Xavier Saint Raymond, On three-dimensional vortex patches, Bull. Soc. Math. France 123 (1995), no. 3, 375-424 (English, with English and French summaries). MR 1373741
  • [14] Chaocheng Huang, Remarks on regularity of non-constant vortex patches, Commun. Appl. Anal. 3 (1999), no. 4, 449-459. MR 1706742
  • [15] Chaocheng Huang, Singular integral system approach to regularity of 3D vortex patches, Indiana Univ. Math. J. 50 (2001), no. 1, 509-552. MR 1857044, https://doi.org/10.1512/iumj.2001.50.1802
  • [16] David Lannes, Well-posedness of the water-waves equations, J. Amer. Math. Soc. 18 (2005), no. 3, 605-654. MR 2138139, https://doi.org/10.1090/S0894-0347-05-00484-4
  • [17] Andrew J. Majda and Andrea L. Bertozzi, Vorticity and incompressible flow, Cambridge Texts in Applied Mathematics, vol. 27, Cambridge University Press, Cambridge, 2002. MR 1867882
  • [18] Philippe Serfati, Une preuve directe d'existence globale des vortex patches $ 2$D, C. R. Acad. Sci. Paris Sér. I Math. 318 (1994), no. 6, 515-518 (French, with English and French summaries). MR 1270072
  • [19] Jalal Shatah and Chongchun Zeng, Geometry and a priori estimates for free boundary problems of the Euler equation, Comm. Pure Appl. Math. 61 (2008), no. 5, 698-744. MR 2388661, https://doi.org/10.1002/cpa.20213
  • [20] Franck Sueur, Viscous profiles of vortex patches, J. Inst. Math. Jussieu 14 (2015), no. 1, 1-68. MR 3284478, https://doi.org/10.1017/S1474748013000285
  • [21] Eberhard Zeidler, Nonlinear functional analysis and its applications. I, Springer-Verlag, New York, 1986. Fixed-point theorems; Translated from the German by Peter R. Wadsack. MR 816732
  • [22] Ping Zhang and Qing Jiu Qiu, Propagation of higher-order regularities of the boundaries of $ 3$-D vortex patches, Chinese Ann. Math. Ser. A 18 (1997), no. 3, 381-390 (Chinese, with Chinese summary). MR 1475796
  • [23] Ping Zhang and Qing Jiu Qiu, The three-dimensional revised vortex patch problem for the system of incompressible Euler equations, Acta Math. Sinica (Chin. Ser.) 40 (1997), no. 3, 437-448 (Chinese, with English and Chinese summaries). MR 1482350

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35Q35, 35Q31

Retrieve articles in all journals with MSC (2010): 35Q35, 35Q31


Additional Information

Daniel Coutand
Affiliation: Department of Mathematics, Heriot-Watt University, Edinburgh, EH14 4AS United Kingdom
Email: d.coutand@ma.hw.ac.uk

Steve Shkoller
Affiliation: Department of Mathematics, University of California, Davis, California 95616
Email: shkoller@math.ucdavis.edu

DOI: https://doi.org/10.1090/tran/7058
Received by editor(s): April 14, 2016
Received by editor(s) in revised form: August 19, 2016
Published electronically: November 14, 2017
Additional Notes: The first author was supported by the Centre for Analysis and Nonlinear PDEs funded by the UK EPSRC grant EP/E03635X and the Scottish Funding Council
The second author was supported by the National Science Foundation under grants DMS-1001850 and DMS-1301380, and by the Royal Society Wolfson Merit Award
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society